Peripheral neuritis as a complication of penicillin therapy has not heretofore been reported. The present communication is concerned with the observation of localized peripheral neuritis in 7 patients receiving intramuscular injections of penicillin therapeutically.
There are a few reports in the literature which indicate that penicillin may have a toxic effect on nervous tissue. Johnson and Walker1 reported the development of convulsions in a patient following the intraventricular administration of penicillin. Convulsions were induced subsequently in animals by the direct application of penicillin to the cerebral cortex.2 Russell and Beck3 have described hemorrhage and cortical degeneration subsequent to the application of penicillin to the brain of a rabbit. Of great importance is the report of Sweet and his associates,4 who described the neurologic complications indicative of a myeloradiculitis occurring in 4 patients after the intrathecal administration of penicillin for pneumococcic meningitis. The neurologic symptoms in these